New Hampshire, 2001

Damaging Wind in New Hampshire, July 1, 2001

July 1, 2001 · NWS GYX · 1 event in 1 county or zone

Winds from a a severe thunderstorm knocked over trees in the towns of Sanbornton and Belmont. A large tree also fell on a home in Laconia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Winds from a a severe thunderstorm knocked over trees in the towns of Sanbornton and Belmont. A large tree also fell on a home in Laconia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 8:55 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 8:55 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
955 AM EDT SUN JUL 1 2001

SYNOPSIS...STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE
FORECAST AREA THIS AFTERNOON AND EVENING.  HIGH PRESSURE WILL BUILD
EAST INTO THE AREA MONDAY.

PUBLIC...ACTIVE FRONT WITH STRONG UPPER LEVEL DYNAMICS ALREADY
PROMPTED A WATCH AND WARNINGS IN NEW YORK STATE.  FOCUS WILL SHIFT
TO PORTIONS OF GYX SERVICE AREA THIS AFTERNOON...WITH ADDED BENEFIT
OF AFTERNOON HEATING AND DESTABLIZATION.  SPC MODERATE RISK OF
SEVERE WEATHER FOR SOUTHERN NEW HAMPSHIRE WITH SLIGHT RISK REMAINDER
OF FORECAST AREA LOOKS GOOD.  EXPECT THAT DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREAT.  WILL UPDATE ZONE FORECASTS TO
EMPHASIZE POTENTIAL FOR THUNDERSTORMS WITH DAMAGING WINDS.
PWMWRKZFP AVAILABLE FOR COORDINATION.

MARINE...SOUTHWEST WINDS REMAIN BELOW SCA CRITERIA THIS MORNING.
EXPECT WINDS TO PICK UP LATER TODAY AND WILL CONTINUE SCA.  EXPECT
THUNDERSTORM WIND GUSTS WILL BE A PROBLEM FOR MARINERS AND WILL
EMPHASIZE THIS IN COASTAL WATERS FORECAST UPDATE.  PWMWRKCWF
AVAILABLE FOR COORDINATION.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER
y

In the hours before

Special weather statement, Jul 1, 9:06 AM EST, 3 hours 14 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1006 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE
EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE
AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS
EVENING...

A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING
PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS.
SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE
LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE
ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS
UPCOMING WEATHER EVENT.  CONDITIONS ARE LIKELY TO CHANGE QUICKLY
THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

MARINE

The radar

The Portland,ME radar (KGYX), 116 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belknap

When
July 1, 12:20 PM EST
Where
Belknap County, Sanbornton
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.483, -71.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262390.